North Dakota, 2013

Flood in North Dakota, May 30, 2013

May 30, 2013 · NWS FGF · 1 event in 1 county or zone

Slow moving thunderstorms dropped heavy rain over portions of east central Cass county. Most rainfall reports ranged from two to four inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Slow moving thunderstorms dropped heavy rain over portions of east central Cass county. Most rainfall reports ranged from two to four inches. This caused several roads to be shut down due to high water levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 29, 11:12 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 29, 11:12 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1212 AM CDT THU MAY 30 2013

.UPDATE...
ISSUED AT 1209 AM CDT THU MAY 30 2013

RAIN AREA FROM THE SOUTH ONCE AGAIN DIMINISHING AS IT MOVES NORTH
SO SLOWED TIMING OF HIGHER POPS NORTHWARD. OTHERWISE LOCALLY 3
INCHES OF RAIN NORTH FARGO SINCE 6 PM SO ISSUED FLOOD ADV TIL 09Z
FOR F-M AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 255 PM CDT WED MAY 29 2013

A LEAD SHORTWAVE COMING OFF THE MAIN TROUGH CONTINUES TO LIFT
NORTHEASTWARD THROUGH THE DAKOTAS. THE SHORTWAVE ALONG WITH THE
850MB JET NOSING INTO THE AREA HAS HELPED SET OFF SHOWERS AND A
FEW THUNDERSTORMS OVER MAINLY THE SOUTHERN CWA THIS AFTERNOON.
CLOUDS AND COOLER TEMPS HAVE KEPT INSTABILITY MINIMIZED ACROSS THE
SOUTHERN CWA BUT SPC MESOANALYSIS HAS SOME CAPE AROUND 1000 J/KG JUST
TO THE NORTH ACROSS THE CENTRAL CWA. THE VERY UNSTABLE AIR IS STILL
WELL TO OUR SOUTH OVER SD. MODELS HAVE THE CAPE INCREASING OVER OUR
SOUTHERN CWA LATER THIS EVENING...BUT BULK SHEAR IS STILL ONLY
AROUND 20 KTS. THINK THAT THERE WILL BE THE POSSIBILITY OF SOME
SEVERE HAIL OR WINDS...BUT BETTER CHANCES WILL BE FURTHER SOUTH OR
TOMORROW.

THE SHORTWAVE WILL CONTINUE TO LIFT NORTHEASTWARD OVERNIGHT AND
SPREAD RAINFALL TOWARDS THE CANADIAN BORDER. THE TROUGH ENTERING
THE CENTRAL PLAINS TONIGHT WILL CLOSE OFF AND CONTINUE
NORTHEASTWARD INTO THE WY/MT AREA AND WESTERN DAKOTAS BY TOMORROW.
THE SFC LOW WILL CONTINUE TO DEEPEN AND LIFT INTO SOUTHERN
ND...WITH A WARM FRONT PUSHING INTO THE CWA. HOW MUCH WE
DESTABILIZE WILL DEPEND ON HOW MUCH CLEARING OCCURS TOMORROW
AFTERNOON. THE NAM HAS AROUND 1300 J/KG IN SOME AREAS BUT LIKE
TODAY HAS SOME PLACES WITH REDUCED INSTABILITY DUE TO CLOUDS AND
PRECIP. THE GFS HAS A MORE WIDESPREAD AREA OF MORE THAN 1500 J/KG.
BOTH MODELS HAVE MORE SIGNIFICANT SHEAR AND WITH THE SFC BOUNDARY
IN THE AREA THINK THAT THERE WILL BE A GOOD CHANCE FOR SEVERE
STORMS TOMORROW AFTERNOON AND EVENING.

THE UPPER LOW WILL CONTINUE OVER THE DAKOTAS THURSDAY NIGHT...WITH
THE BULK OF THE PRECIP MOVING INTO THE NORTHERN CWA DURING THE
OVERNIGHT HOURS AS THE WARM FRONT MOVES TOWARDS THE CANADIAN
BORDER.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 255 PM CDT WED MAY 29 2013

FRIDAY...THE MODELS SEEM TO BE IN FAIRLY DECENT AGREEMENT ON THE
DRY SLOT MOVING INTO THE SOUTHERN COUNTIES. LOWERED POPS A BIT IN
THAT AREA. THE UPPER LOW WILL FINALLY BEGIN TO MOVE EASTWARD
FRIDAY AND FRIDAY NIGHT. THIS WILL HELP PUSH THE SFC LOW INTO MN
AND DROP A COLD FRONT INTO THE CWA. THE FRONT WILL BE THROUGH THE
WESTERN CWA BY FRIDAY AFTERNOON AND ACROSS THE ENTIRE AREA FRIDAY
NIGHT. INCREASED POPS AGAIN IN THE SOUTH AS THE COLD FRONT MOVES
IN. TEMPS SHOULD DROP DOWN INTO THE 60S FOR HIGHS AND 40S TO LOW
50S FOR LOWS.

EARLY IN THE PERIOD...SHORT WAVES WILL CONTINUE TO ROTATE AROUND
UPPER LOW PROGGED TO BE OVER UPPER GREAT LAKES. THIS WILL CONTINUE
CHANCES FOR RAIN SHOWERS THROUGH THE DAY SATURDAY. MODELS IN GENERAL
AGREEMENT HOWEVER GFS PUTS ASSOCIATED SFC LOW FURTHER EAST. SHORT
WAVE RIDGE THEN SETS UP FOR SUNDAY AND SHOULD SEE DRY WEATHER BEFORE
NEXT ROUND OF SHOWERS/TSTMS MOVES IN AS AN UPPER LOW TRANSITS
SOUTHERN SASK/MANITOBA. STILL SOME DIFFERENCES IN POSITION OF UPPER
LOW (ECMWF FURTHER NORTH) HOWEVER SIMILAR SOLUTIONS FOR PLACEMENT OF
PRECIP ACROSS OUR CWA MON NIGHT INTO TUE. CONSALL SOLUTION TRENDING
TOWARD LIKELY POPS...WHICH SEEMS REASONABLE ALTHOUGH LIKELY TO
WIDESPREAD THIS FAR OUT. AN ACTIVE PERIOD FOR NEXT WEEK NONETHELESS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1209 AM CDT THU MAY 30 2013

TOUGH TAFS MAINLY IN IF AND WHEN ANY LOW CLOUDS WILL SPREAD NORTH
LATE TONIGHT INTO THURSDAY MORNING. NOTHING NOW BUT OFTEN IN CASES
OF LOW LEVEL MOIST ADV AND 850 MB TEMP/MOIST ADV WE DO GET THEM TO
FORM IN THE 10Z-15Z PERIOD SO KEPT THAT IDEA OF MVFR CIGS AT ALL
TAF SITES LATE TONIGHT THRU THUR MORNING. RAIN CHANCES AND SOME
THUNDER FARGO NEXT FEW HOURS GRADUALLY SPREADS NORTH THOUGH
THUNDER CHANCES AT GFK-TVF SEEM LESS THAN THOUGHT EARLIER. BEST
CHC PROBABLY 12Z-15Z THU. WINDS WILL BE EASTERLY AND INCREASE TO
10 TO 25 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...JR
LONG TERM...JR/SPEICHER
AVIATION...RIDDLE
Hazardous weather outlook, May 29, 5:47 AM CST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT WED MAY 29 2013

MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ038-039-049-
052-053-301200-
CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
647 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT ROUGHLY SOUTH OF A LINE FROM COOPERSTOWN ND TO
THOMPSON ND TO GUTHRIE MN. THE THUNDERSTORMS WILL BE MOST LIKELY
AFTER 3 PM CDT. THE THUNDERSTORMS WILL PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. ALSO A TORNADO MAY BE POSSIBLE.

MOIST UNSTABLE AIR WILL MOVE NORTH INTO NORTH DAKOTA TODAY AND
PRODUCE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ROUGHLY SOUTH OF
A LINE FROM LEEDS ND TO WEBSTER ND TO HITTERDAL MN TO BATTLE LAKE
MN ON THURSDAY. THE SEVERE T=STORMS WILL BE POSSIBLE FROM EARLY
MORNING UNTIL SUNSET. LARGE HAIL...DAMAGING WINDS AND A TORNADO ARE
POSSIBLE.

MOIST UNSTABLE AIR WILL BE OVER THE AREA ON THU. AN UPPER LEVEL
DISTURBANCE WILL AID IN THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-301200-
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH-
647 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT ROUGHLY SOUTH OF A LINE FROM COOPERSTOWN ND TO
THOMPSON ND TO GUTHRIE MN. THE THUNDERSTORMS WILL BE MOST LIKELY
AFTER 3 PM CDT. THE THUNDERSTORMS WILL PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. ALSO A TORNADO MAY BE POSSIBLE. LOCALLY HEAVY RAIN
CAN ALSO BE EXPECTED.

MOIST UNSTABLE AIR WILL MOVE NORTH INTO NORTH DAKOTA TODAY AND
PRODUCE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ROUGHLY SOUTH OF
A LINE FROM LEEDS ND TO WEBSTER ND TO HITTERDAL MN TO BATTLE LAKE
MN ON THURSDAY. THE SEVER T=STORMS WILL BE POSSIBLE FROM EARLY
MORNING UNTIL SUNSET. LARGE HAIL...DAMAGING WINDS AND A TORNADO ARE
POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED.

MOIST UNSTABLE AIR WILL BE OVER THE AREA ON THU. AN UPPER LEVEL
DISTURBANCE WILL AID IN THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, May 29, 10:20 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1120 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       WEST FARGO              46.87N 96.90W
05/29/2013  M2.40 INCH       CASS               ND   PUBLIC

            RAINFALL SINCE 6 PM. STILL RAINING.

1111 PM     HEAVY RAIN       FARGO                   46.88N 96.82W
05/29/2013  M2.55 INCH       CASS               ND   PUBLIC

            REPORT WAS FROM NORTHEAST SIDE OF FARGO - EDGEWOOD
            NEIGHBORHOOD -- STILL RAINING. RAINFALL WAS SINCE 6 PM.

&&

DRIDDLE
Local storm report, May 29, 10:50 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     HEAVY RAIN       FARGO                   46.88N 96.82W
05/29/2013  M1.00 INCH       CASS               ND   BROADCAST MEDIA

            REPORT FROM WDAY-TV. SINCE 6 PM.

&&

DRIDDLE
Local storm report, May 29, 10:51 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     HEAVY RAIN       HARWOOD                 46.98N 96.88W
05/29/2013  M2.86 INCH       CASS               ND   PUBLIC

            MEASURED BY DAVIS PERSONAL WEATHER STATION. SINCE 6 PM.

&&

DRIDDLE
Local storm report, May 29, 10:56 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1156 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     HEAVY RAIN       3 SW FELTON             47.05N 96.55W
05/29/2013  M1.21 INCH       CLAY               MN   PUBLIC

            MEASURED DAVIS WEATHER STATION. RAINFALL SINCE 6 PM.

&&

DRIDDLE
Local storm report, May 29, 11:14 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1214 AM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HEAVY RAIN       FARGO                   46.88N 96.82W
05/30/2013  M3.05 INCH       CASS               ND   PUBLIC

            AT NORTHEAST FARGO - EDGEWOOD NEIGHBORHOOD. SINCE 6 PM.

&&

DRIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cass

When
May 30, 1:15 AM CST to 8:00 AM CST
Where
Cass County, 5 mi NW of West Fargo to 5 mi SW of West Fargo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
46.931, -96.955

Many roads in Fargo were water covered and closed. Sections of 12th Avenue North from the 3900 to 4200 block were closed with two feet of water covering it. Street and basement flooding was also reported in West Fargo. Two to five inches of rain was reported in a short amount of time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444954.